Kentucky, 2003

Winter Weather in Kentucky, December 13 to 14, 2003

December 13 to 14, 2003 · NWS PAH · 4 events in 4 counties and zones

One to two inches of snow fell across northwest Kentucky. Accumulations of one inch were reported as far south as the Western Kentucky Parkway, including Greenville (in Muhlenberg County) and Dawson Springs (near the Caldwell/Hopkins County line).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

One to two inches of snow fell across northwest Kentucky. Accumulations of one inch were reported as far south as the Western Kentucky Parkway, including Greenville (in Muhlenberg County) and Dawson Springs (near the Caldwell/Hopkins County line). About 1.5 inches fell in the Owensboro area, and Sebree (in Webster County) measured 2 inches. Some accidents were reported in the Henderson area as roads became locally icy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 13, 4:25 PM CST, 35 minutes earlier.

Area forecast discussion, Dec 13, 4:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
425 PM CST SAT DEC 13 2003

MUCH TO CONCENTRATE ON IN SHORT TERM THIS AFTERNOON...SO WILL NEED
TO BE AS BRIEF AS POSSIBLE. MAIN FORECAST CONCERN REMAINS WITH THE
CURRENT WINTER WEATHER SITUATION (AND LACK OF IT SO FAR).

IN A NUTSHELL...BELIEVE THE 18Z MESO ETA HAS CAUGHT ON WELL TO THE
WARMER AIR IN THE LOWER LEVELS THAT HAS WORKED INTO MOST OF KY.
TEMPS AT PAH NOW INTO THE MID 30S...AND DEWPOINTS AT HOP IN THE MID
30S. VERY LIGHT SNOW HAS MIXED WITH RAIN AS FAR NORTH AS PAH...WHICH
IS FURTHER NORTH THAN PREVIOUSLY EXPECTED. WILL USE 18Z MESO ETA
TEMP/THICKNESS/PRECIP FIELDS FOR THE TONIGHT FORECAST. BASICALLY
WILL GO WITH LIKELY OR HIGHER POPS OVER IL/IN/KY ZONES AS SECONDARY
VORT MAX ENHANCES PRECIP MOVING NORTHEAST THROUGH WRN TN EARLY TONIGHT.

THE PENNYRILE REGION OF KY SHOULD LIKELY REMAIN MOSTLY LIQUID...MIXING
WITH SNOW OR SLEET IN HEAVIER BURSTS OF PRECIP. ALONG/SOUTH OF THE
OHIO RIVER...WILL LIKELY SEE MOSTLY SNOW/SLEET THIS EVENING...MIXING
WITH RAIN AT TIMES. HOWEVER...WITH TEMPS AT OR JUST ABOVE FREEZING
AND A WET GROUND...DO NOT ANTICIPATE MANY PROBLEMS FROM THE
SNOW...AND ACCUMULATIONS SHOULD BE AN INCH OR LESS.

FURTHER NORTH ACROSS SOUTHERN IL AND SW INDIANA...WILL CONTINUE A
WINTER WEATHER ADVISORY FOR SNOW ACCUMULATIONS OF ONE TO TWO INCHES
THIS EVENING. WITH TEMPS CLOSER TO...OR JUST BELOW FREEZING...COULD
BE MORE IN THE WAY OF TRAVEL PROBLEMS IN THIS REGION.

ALL SIGNIFICANT PRECIP SHOULD BE OVER SHORTLY AFTER MIDNIGHT IN SW
INDIANA. FORECAST THEN LOOKS DRY SUNDAY AFTERNOON THROUGH MONDAY AS
BUBBLE HIGH SWEEPS THROUGH. NEXT SYSTEM TO AFFECT THE REGION WILL BE
IN THE FORM OF ANOTHER SHARP UPPER TROF AND ASSOCIATED SFC LOW
MOVING IN FROM THE PLAINS TUESDAY. MODEL TRACKS ALL SUGGEST A MORE
NORTHERLY TRACK TO THIS SFC LOW...AND A GOOD WARMUP JUST AHEAD OF
THE SYSTEM. THEREFORE...SHOULD JUST SEE RAIN WITH ITS
PASSAGE...POSSIBLY A LITTLE LIGHT SNOW ON THE BACK SIDE TUESDAY
NIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES
KY...WINTER WEATHER ADVISORY TIL MIDNIGHT NORTH OF A MORGANFIELD TO
OWENSBORO LINE.
MO...NONE.
IL...WINTER WEATHER ADVISORY TIL MIDNIGHT NORTH OF A LINE FROM JUST
EAST OF CAPE GIRARDEAU MO TO SHAWNEETOWN IL.
IN...WINTER WEATHER ADVISORY TIL MIDNIGHT ALL SW IN COUNTIES.

&&

GM
Hazardous weather outlook, Dec 13, 4:29 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CST SAT DEC 13 2003

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
429 PM CST SAT DEC 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT FOR MOST
OF SOUTHERN ILLINOIS...ALL OF SOUTHWEST INDIANA...AND A PORTION OF
NORTHWEST KENTUCKY...MAINLY ALONG AND NORTH OF A CAPE GIRARDEAU TO
OWENSBORO LINE. EXPECT SNOWFALL AMOUNTS OF 1 TO 2 INCHES IN THE
ADVISORY AREA THIS EVENING.

A MIX OF LIGHT RAIN...LIGHT SNOW...AND SLEET IS POSSIBLE ELSEWHERE
THIS EVENING...BUT LITTLE SIGNIFICANT ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Daviess

When
December 13, 5:00 PM CST to December 14, 1:00 AM CST
Where
Daviess forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
December 13, 5:00 PM CST to December 14, 1:00 AM CST
Where
Henderson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Weather, Union

When
December 13, 5:00 PM CST to December 14, 1:00 AM CST
Where
Union forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
December 13, 5:00 PM CST to December 14, 1:00 AM CST
Where
Webster forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336658, 5336659, 5336660, 5336661.